Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 33, NWS Norman, OK

May 25, 20115 counties in Texas

NWS Norman, OK issued this red flag warning at May 25, 2011, 4:16 AM CDT for 5 counties in Texas. It took effect at May 25, 2011, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2011, 4:16 AM CDT (09:16 UTC)
In effect from
May 25, 2011, 12:00 PM CDT
Expired
May 25, 2011, 8:00 PM CDT
In force
8 hr
Issued by
NWS Norman, OK

Counties Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 72 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2867 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
602 m²/s²
Significant tornado parameter
6.2
Supercell composite
44.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WWUS84 KOUN 250916
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
416 AM CDT WED MAY 25 2011

TXZ083>085-087-088-251730-
/O.UPG.KOUN.FW.A.0034.110525T1700Z-110526T0100Z/
/O.NEW.KOUN.FW.W.0033.110525T1700Z-110526T0100Z/
HARDEMAN-FOARD-WILBARGER-KNOX-BAYLOR-
416 AM CDT WED MAY 25 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR LOW HUMIDITY AND WIND FOR WESTERN NORTH TEXAS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...15 TO 25 MPH WITH GUSTS OVER 30 MPH ON WEDNESDAY
  AFTERNOON.

* HUMIDITY...MINIMUM 15 TO 20 PERCENT WEDNESDAY AFTERNOON.

* TEMPERATURE...HIGHS UPPER 80S TO LOWER 90S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$
1 follow-up statement
989 
WWUS84 KOUN 252027
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
327 PM CDT WED MAY 25 2011

TXZ083>085-087-088-260430-
/O.NEW.KOUN.FW.A.0035.110527T1700Z-110528T0200Z/
/O.CON.KOUN.FW.W.0033.000000T0000Z-110526T0100Z/
HARDEMAN-FOARD-WILBARGER-KNOX-BAYLOR-
327 PM CDT WED MAY 25 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW HUMIDITY AND WIND IN PORTIONS OF WESTERN NORTH TEXAS...
...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR HOT TEMPERATURES...LOW HUMIDITY...AND WIND IN PORTIONS
OF WESTERN NORTH TEXAS...

THE RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM. ADDITIONALLY...THE
NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FIRE WEATHER
WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING.

* WIND...20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH THIS AFTERNOON.
  SOUTHWEST 15 TO 20 MPH WITH GUSTS TO 30 MPH ON FRIDAY AFTERNOON.

* HUMIDITY...MINIMUM 15 TO 20 PERCENT THIS AFTERNOON. MINIMUM
  10 TO 15 PERCENT ON FRIDAY AFTERNOON.

* TEMPERATURE...HIGHS UPPER 80S TO LOWER 90S THIS AFTERNOON. HIGHS
  AROUND 100 FRIDAY AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

MONITOR WEATHER FORECASTS AND INFORMATION.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at May 25, 4:15 AM CDT, 1 minute earlier.

Area forecast discussion, May 25, 4:15 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
415 AM CDT WED MAY 25 2011

.DISCUSSION...
STORM SYSTEM CONTINUES TO SPIN OVER CENTRAL KANSAS THIS MORNING
WITH SURFACE LOW DEEPENING TO 995 MB JUST NORTH OF MEDICINE LODGE
KANSAS. PRESSURE GRADIENT IS QUITE HIGH TO THE WEST AND SOUTHWEST OF
THE SURFACE CYCLONE AND WINDS HAVE BECOME STRONG THIS MORNING
ACROSS SOUTHWEST KANSAS AND NOW INTO NORTHWEST OKLAHOMA. THESE
STRONG WINDS ARE EXPECTED TO PERSIST AND SPREAD EAST ACROSS
NORTHERN OKLAHOMA TODAY. WIND ADVISORY WAS ISSUED EARLIER THIS
MORNING AS THE STRONG WINDS WERE DEVELOPING IN NORTHWEST OKLAHOMA.
SCATTERED SHOWERS WILL ALSO MOVE ACROSS NORTHERN OKLAHOMA TODAY
AROUND THE LARGE SCALE CIRCULATION. FARTHER SOUTH... DRY AIR OVER
WEST TEXAS WILL SPREAD INTO SOME OF THE NORTH TEXAS ZONES WITH
MINIMUM HUMIDITY LESS THAN 20 PERCENT. ALTHOUGH WINDS WILL NOT BE
AS STRONG AS IN NORTHWEST OKLAHOMA... WINDS WILL BE SUFFICIENT TO
UPGRADE THE FIRE WEATHER WATCH TO RED FLAG WARNING FOR FIVE NORTH
TEXAS COUNTIES WHEN COMBINED WITH THE LOW HUMIDITY.

QUIET WEATHER EXPECTED TEMPORARILY THURSDAY AS THIS STORM SYSTEM
PULLS OUT... BUT MEDIUM RANGE MODELS SHOW THE UPPER RIDGE MOVES BY
THURSDAY... ZONAL FLOW REDEVELOPS FRIDAY AND THEN WE TRANSITION
BACK TO SOUTHWESTERLY FLOW ALOFT BY THIS WEEKEND AS A NEW UPPER
TROUGH DEVELOPS TO THE WEST AGAIN. WILL ADD AT LEAST SLIGHT CHANCE
POPS IN A FEW EXTENDED PERIODS WITH THIS MORE ACTIVE PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  78  55  77  61 /  20  10   0  20
HOBART OK         81  52  79  60 /   0   0   0  20
WICHITA FALLS TX  91  59  82  65 /   0   0   0  20
GAGE OK           75  46  80  58 /  10  10   0  20
PONCA CITY OK     74  52  74  56 /  40  20   0  10
DURANT OK         84  57  79  60 /  10  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR OKZ004>012-014>018.

TX...RED FLAG WARNING FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
     TXZ083>085-087-088.

&&
Hazardous weather outlook, May 24, 10:46 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1046 PM CDT TUE MAY 24 2011

OKZ004>048-050>052-TXZ083>090-251000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1046 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
AN ISOLATED SEVERE STORM OR TWO WILL BE POSSIBLE THROUGH EARLY
WEDNESDAY MORNING.

DISCUSSION...
THE STORMS THAT PRODUCED THE SEVERE WEATHER TUESDAY EVENING HAVE
SHIFTED INTO EASTERN OKLAHOMA. MEANWHILE... A COLD FRONT WILL MOVE
ACROSS THE REGION OVERNIGHT INTO WEDNESDAY. ADDITIONAL STORMS MAY
DEVELOP NEAR THE FRONT. IF STORMS DO DEVELOP... THEY MAY PRODUCE
MARGINALLY SEVERE HAIL UP TO THE SIZE OF QUARTERS. OTHERWISE... THE
MAIN RISK OF SEVERE WEATHER HAS ENDED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY OVER NORTHERN
OKLAHOMA...BUT THE RISK OF SEVERE WEATHER WILL BE VERY LOW. THERE
ALSO WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN CENTRAL AND EASTERN
OKLAHOMA FRIDAY AND FRIDAY NIGHT. SOME SEVERE STORMS WILL BE
POSSIBLE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM WEDNESDAY.

In the hours before

Local storm report, May 24, 11:16 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1116 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             TINKER AIR FORCE BASE   35.42N 97.39W
05/24/2011  E1.50 INCH       OKLAHOMA           OK   PUBLIC

&&

JPIKE
Special weather statement, May 25, 2:01 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
201 AM CDT WED MAY 25 2011

OKZ004-009-250800-
HARPER OK-ELLIS OK-
201 AM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

AT 200 AM CDT... STRONG WEST TO NORTHWEST WINDS WERE SPREADING INTO
FAR NORTHWESTERN OKLAHOMA. THESE WINDS WILL AFFECT MAINLY WESTERN
PARTS OF HARPER COUNTY AND NORTHWESTERN PARTS OF ELLIS COUNTY...
FROM AROUND ROSSTON AND LAVERNE SOUTH TO AROUND CATESBY AND
SHATTUCK. THE WINDS WILL LIKELY CONTINUE FOR MUCH OF THE REST OF THE
NIGHT... AND MAY SPREAD FARTHER EAST INTO THE BUFFALO... MAY...
FARGO... AND GAGE AREAS LATER THIS MORNING.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...

LAT...LON 3699 9959 3625 9960 3619 9999 3699 10000
Special weather statement, May 25, 3:09 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
309 AM CDT WED MAY 25 2011

OKZ004-005-009-010-250900-
WOODWARD OK-HARPER OK-WOODS OK-ELLIS OK-
309 AM CDT WED MAY 25 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.

AT 305 AM CDT...STRONG WEST WINDS WERE OVERSPREADING NORTHWESTERN
OKLAHOMA... AVERAGING 25 TO 40 MPH WITH FREQUENT GUSTS OF 45 TO 55
MPH. THESE WINDS WILL AFFECT MAINLY THOSE AREAS NEAR AND NORTH OF
ARNETT... WOODWARD... FREEDOM... AND ALVA. THE STRONG WINDS WILL
CONTINUE THROUGH THE REST OF THE NIGHT.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...

LAT...LON 3700 9855 3623 9925 3600 9983 3601 9986
      3599 9988 3594 9999 3699 10000
Local storm report, May 25, 3:32 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
332 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 N NORMAN              35.23N 97.44W
05/24/2011  M1.50 INCH       CLEVELAND          OK   NWS EMPLOYEE

0550 PM     HAIL             3 N WASHINGTON          35.10N 97.48W
05/24/2011  E2.50 INCH       MCCLAIN            OK   NWS EMPLOYEE

0600 PM     HAIL             4 ENE NOBLE             35.16N 97.33W
05/24/2011  E2.00 INCH       CLEVELAND          OK   NWS EMPLOYEE

&&

24

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:27 PM CDTFire Weather WatchOUNBaylor, Foard, Hardeman, Knox, Wilbarger37 hr

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.